Ohio, 2024Flash Flood in Ohio, July 5, 2024
July 5, 2024 · NWS ILN · 1 event in 1 county or zone
Scattered thunderstorms produced locally heavy rainfall and isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced locally heavy rainfall and isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 1:57 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 5, 1:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
257 PM EDT Fri Jul 5 2024
.SYNOPSIS...
The area looks to dry out over the weekend as high pressure
builds across the Ohio Valley. The next threat for showers and
thunderstorms will occur Tuesday as moisture increases on the
backside of retreating high pressure.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
This afternoon, the cold front which is expected to move
through the area later this evening still remains in Indiana.
Over the local area, remnant mid-level clouds from the earlier
line of showers and thunderstorms persists. This has kept area
temperatures in check, mostly ranging from the upper 70s to
lower 80s. Given the lack of modest warming across the area,
trended PoPs downward for later on this afternoon and evening,
however, there will still be some scattered showers and
thunderstorms. Can't rule out an isolated strong wind gust, but
the overall severe threat remains limited.
Later this evening, the cold front will move through, shifting
winds out of the west and ushering in drier air. Lingering low
level moisture may allow for some valley fog to develop, and
this has been noted in the Scioto River Valley and portions of
the Ohio River.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Upper level trough continues to move eastward Saturday morning,
with the surface low still north across the Great Lakes. Enough
moisture extends southward supporting the development of
stratocumulus during the mid-morning through early afternoon.
Heating during the afternoon will erode the cloud deck from
south to north. As a result of the clouds, high temperatures are
a few degrees lower north of I-70, generally in the upper 70s
to lower 80s. Westerly winds are between 10 to 15 mph with a few
gusts up to 20 mph during the afternoon.
Throughout the afternoon and into the evening, a weak surface
high pressure builds in from the west, keeping conditions dry.
Under mostly clear skies, low temperatures range from the upper
50s to the mid 60s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will keep the region dry for the beginning of the
week with temperatures rising back above normal. A short wave
will lift across the region on Tuesday dragging a weak cold
front across the area. This will bring the next chance of
showers and thunderstorms which should clear out by Tuesday
evening.
Mid level pattern becomes blocky with a positively tilted long
wave trough extending from eastern Canada into the Plains during
the latter part of the week. Forecast area will be on the front
side of this in broad west southwesterly flow. Surface high
will translate across the Great Lakes into New England during
the latter half of the week. At the same time, there is
considerable uncertainty with the fate of Beryl, but it certain
is possible that some of the moisture from the remnants of that
storm works its way into the area at some point. Given the wide
range of possibilities, have just included low chance PoPs
Wednesday into Friday. Temperatures will be near to slightly
above normal.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A more concentrated area of showers and thunderstorms is moving
out of the area, providing some light rain to the Columbus area
TAF sites. Otherwise, the rest of the scattered activity is
isolated to the front which is still west of the sites, toward
Indianapolis. This front will generate additional showers and a
perhaps a few thunderstorms from 21-02Z as it moves through from
west to east. Based on the current environment over the area,
removed lightning mention because coverage is expected to be
more limited. As needed, TS mention will be added as confidence
improves.
Winds around 5-10 knots will shift to more westerly throughout
the remainder of the TAF behind the cold front. VFR
stratocumulus will then expand across the sites for much of
Saturday.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...AR
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...
AVIATION...McGinnis
Hazardous weather outlook, Jul 5, 2:03 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
303 PM EDT Fri Jul 5 2024
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061915-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
303 PM EDT Fri Jul 5 2024
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 3:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
405 PM EDT Fri Jul 5 2024
OHZ088-052045-
Scioto OH-
405 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SCIOTO
COUNTY THROUGH 445 PM EDT...
At 405 PM EDT, a strong thunderstorm was located near Franklin
Furnace, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portsmouth, Wheelersburg, Greenup, South Webster, Sciotodale,
Franklin Furnace, Powellsville, Lyra, and Haverhill.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3859 8285 3861 8285 3866 8286 3869 8288
3874 8287 3876 8289 3886 8276 3885 8266
3885 8265 3876 8266 3875 8267 3875 8270
3868 8271 3868 8276 3864 8277 3860 8274
3857 8282
TIME...MOT...LOC 2005Z 236DEG 27KT 3862 8291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCFlash Flood, Scioto
- When
- July 5, 3:30 PM EST to 4:30 PM EST
- Where
- Scioto County, 1.11 mi NW of Powellsville to 1.1 mi NNW of Powellsville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 38.682, -82.794
A section of Castro Road was washed out. Water entered some residences along the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, July 5 to 13, 202412 deaths · 3 events
- Excessive Heat in Arizona, July 5 to 7, 20249 deaths · 6 events
- Rip Current in New York, July 5, 20242 deaths · 1 event
- Excessive Heat in Washington, July 5 to 10, 20241 death · 1 event
- Tornado and Damaging Wind in Michigan, July 5, 2024$2.0 million · EF1 · 2 events
- Damaging Wind in Arizona, July 5, 20242 injured · $600,000 · 56 kt wind · 1 event
- Flash Flooding in Wisconsin, July 5, 2024$549,000 · 4 events
- Wildfire in Utah, July 5 to 15, 2024$500,000 · 1 event
- Tornado in North Dakota, July 5 to 8, 2024$40,000 · EF1 · 14 events
- Damaging Winds in Illinois, July 5, 2024$151,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Michigan, July 5, 2024$90,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, July 5, 2024$87,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189610.